HealthDay News — For Black patients with HIV on antiretroviral therapy (ART), those who switch from efavirenz to dolutegravir gain more weight and have an increased risk for hypertension, according to a study published in the March issue of eClinicalMedicine.
Alana T. Brennan, Ph.D., M.P.H., from Boston University School of Public Health, and colleagues conducted a prospective cohort study involving adults of Black African ancestry with HIV who initiated ART between January 2010 and December 2020. The effect of switching from efavirenz to dolutegravir was examined on weight change and hypertension 12 months after exposure. Unexposed patients remaining on efavirenz were propensity score-matched in a 1:1 ratio with exposed patients who switched from efavirenz to dolutegravir (794 and 794 patients, respectively).
The researchers found that from start of follow-up to 12 months, exposed patients had a higher mean change in weight than unexposed patients (1.78 kg). In addition, those exposed to dolutegravir had a 14.2 percent increase in the risk for hypertension compared with those who were unexposed and remained on efavirenz.
“The gain in weight was expected — this has been described in many other studies, and appears to be a weight-gain mitigating effect of efavirenz in a substantial number of patients, rather than dolutegravir causing weight gain,” Brennan said in a statement. “The blood pressure rise data is less clear, and in some ways more worrying if linked to the drug, as it appears fairly quickly after exposure.”
Several authors disclosed financial ties to pharmaceutical companies, including ViiV Healthcare, the manufacturer of dolutegravir.